Alert archive / California / Wind Advisories in 2022

Wind Advisory 49, NWS San Diego, CA

November 2, 20224 counties in California

NWS San Diego, CA issued this wind advisory at Nov 2, 2022, 3:11 AM PDT for 4 counties in California. It took effect at Nov 2, 2022, 10:00 AM PDT. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Nov 2, 2022, 3:11 AM PDT (10:11 UTC)
In effect from
Nov 2, 2022, 10:00 AM PDT
Expired
Nov 3, 2022, 11:00 AM PDT
In force
25 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2022-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2022-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

933 
WWUS76 KSGX 021011
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
311 AM PDT Wed Nov 2 2022

CAZ056-058-062-065-022300-
/O.NEW.KSGX.WI.Y.0049.221102T1900Z-221103T1800Z/
Riverside County Mountains-San Diego County Mountains-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
and Borrego Springs
311 AM PDT Wed Nov 2 2022

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 11 AM PDT
THURSDAY...

* WHAT...West winds 20 to 30 mph with gusts to 55 mph expected.

* WHERE...Riverside County Mountains, San Diego County 
  Mountains, San Diego County Deserts and San Gorgonio Pass Near 
  Banning.

* WHEN...From noon today to 11 AM PDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ043-552-022300-
/O.NEW.KSGX.WI.Y.0049.221102T1900Z-221104T0100Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
Including the cities of Oceanside, Vista, Carlsbad, Encinitas, 
Chula Vista, National City, San Diego, Huntington Beach, 
Coasta Mesa, Newport Beach, Laguna Beach, and San Clemente
311 AM PDT Wed Nov 2 2022

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM PDT THURSDAY...

* WHAT...West winds 10 to 20 mph with gusts to 35 mph expected.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...From noon today to 6 PM PDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ055-060-022300-
/O.NEW.KSGX.WI.Y.0049.221102T1700Z-221103T0500Z/
San Bernardino County Mountains-Apple and Lucerne Valleys-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Victorville, 
Hesperia, Apple Valley, and Lucerne Valley
311 AM PDT Wed Nov 2 2022

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PDT
THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts to 45 mph expected.

* WHERE...San Bernardino County Mountains and Apple and Lucerne 
  Valleys.

* WHEN...From 10 AM this morning to 10 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

17
4 follow-up statements
724 
WWUS76 KSGX 022014
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
114 PM PDT Wed Nov 2 2022

CAZ056-058-062-065-030415-
/O.CON.KSGX.WI.Y.0049.000000T0000Z-221103T1800Z/
Riverside County Mountains-San Diego County Mountains-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
and Borrego Springs
114 PM PDT Wed Nov 2 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THURSDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Riverside County Mountains, San Diego County 
  Mountains, San Diego County Deserts and San Gorgonio Pass Near 
  Banning.

* WHEN...Until 11 AM PDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ043-552-030415-
/O.CON.KSGX.WI.Y.0049.000000T0000Z-221104T0100Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
Including the cities of Oceanside, Vista, Carlsbad, Encinitas, 
Chula Vista, National City, San Diego, Huntington Beach, 
Coasta Mesa, Newport Beach, Laguna Beach, and San Clemente
114 PM PDT Wed Nov 2 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THURSDAY...

* WHAT...West winds 10 to 20 mph with gusts 35 to 40 mph.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Until 6 PM PDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ055-060-030415-
/O.CON.KSGX.WI.Y.0049.000000T0000Z-221103T0500Z/
San Bernardino County Mountains-Apple and Lucerne Valleys-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Victorville, 
Hesperia, Apple Valley, and Lucerne Valley
114 PM PDT Wed Nov 2 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...San Bernardino County Mountains and Apple and Lucerne 
  Valleys.

* WHEN...Until 10 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Schenk
588 
WWUS76 KSGX 030208
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
708 PM PDT Wed Nov 2 2022

CAZ056-058-062-065-031200-
/O.CON.KSGX.WI.Y.0049.000000T0000Z-221103T1800Z/
Riverside County Mountains-San Diego County Mountains-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
and Borrego Springs
708 PM PDT Wed Nov 2 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THURSDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Riverside County Mountains, San Diego County 
  Mountains, San Diego County Deserts and San Gorgonio Pass Near 
  Banning.

* WHEN...Until 11 AM PDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ043-552-031200-
/O.CON.KSGX.WI.Y.0049.000000T0000Z-221104T0100Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
Including the cities of Oceanside, Vista, Carlsbad, Encinitas, 
Chula Vista, National City, San Diego, Huntington Beach, 
Coasta Mesa, Newport Beach, Laguna Beach, and San Clemente
708 PM PDT Wed Nov 2 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THURSDAY...

* WHAT...West winds 10 to 20 mph with gusts 35 to 40 mph.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Until 6 PM PDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ055-060-030500-
/O.CON.KSGX.WI.Y.0049.000000T0000Z-221103T0500Z/
San Bernardino County Mountains-Apple and Lucerne Valleys-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Victorville, 
Hesperia, Apple Valley, and Lucerne Valley
708 PM PDT Wed Nov 2 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...San Bernardino County Mountains and Apple and Lucerne 
  Valleys.

* WHEN...Until 10 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
727 
WWUS76 KSGX 030924
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
224 AM PDT Thu Nov 3 2022

CAZ056-058-062-065-031800-
/O.CON.KSGX.WI.Y.0049.000000T0000Z-221103T1800Z/
Riverside County Mountains-San Diego County Mountains-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
and Borrego Springs
224 AM PDT Thu Nov 3 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Riverside County Mountains, San Diego County 
  Mountains, San Diego County Deserts and San Gorgonio Pass Near 
  Banning.

* WHEN...Until 11 AM PDT this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ043-552-032100-
/O.CON.KSGX.WI.Y.0049.000000T0000Z-221104T0100Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
Including the cities of Oceanside, Vista, Carlsbad, Encinitas, 
Chula Vista, National City, San Diego, Huntington Beach, 
Coasta Mesa, Newport Beach, Laguna Beach, and San Clemente
224 AM PDT Thu Nov 3 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING...

* WHAT...West winds 10 to 20 mph with gusts up to 35 mph.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Until 6 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
554 
WWUS76 KSGX 031757
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
1057 AM PDT Thu Nov 3 2022

CAZ043-552-031900-
/O.CAN.KSGX.WI.Y.0049.000000T0000Z-221104T0100Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
Including the cities of Oceanside, Vista, Carlsbad, Encinitas, 
Chula Vista, National City, San Diego, Huntington Beach, 
Coasta Mesa, Newport Beach, Laguna Beach, and San Clemente
1057 AM PDT Thu Nov 3 2022

...WIND ADVISORY IS CANCELLED...

Winds along the coast have begun to steadily weaken so the Wind
Advisory has been cancelled. A few gusts between 25 and 30 mph may
occur for the next few hours before diminishing further through 
the afternoon.

$$

CAZ056-058-062-065-031900-
/O.EXP.KSGX.WI.Y.0049.000000T0000Z-221103T1800Z/
Riverside County Mountains-San Diego County Mountains-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
and Borrego Springs
1057 AM PDT Thu Nov 3 2022

...WIND ADVISORY WILL EXPIRE AT 11 AM PDT THIS MORNING...

Winds have diminished below advisory criteria so the Wind Advisory
will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Nov 1, 8:57 PM PDT, 6 hours 14 minutes earlier.

Area forecast discussion, Nov 1, 8:57 PM PDT, 6 hours 14 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
857 PM PDT Tue Nov 1 2022

.SYNOPSIS...
An incoming low pressure system will bring much cooler
conditions, rain, mountain snow, and gusty winds to the area
late tonight through Thursday. Friday through the weekend will be
drier and warmer. Periods of weak offshore winds expected Friday.
Another round of showers is possible Monday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Update...

Hi-res models continue to depict a narrow band of showers moving
from NW to SE across the region from around midnight or just after
for Orange County, progressing southeast overnight to southern
San Diego County by around sunrise Wednesday. Rain will make it to
the mountains, but the deserts will remain dry as the moisture
depth isn't high enough. Looking like some locales will pick up
0.20-0.40" as the showers pass by (duration only 1-2 hours), while
other locales just receive around 0.10". The main impact will be
rain-slick roads overnight through Wednesday morning with
localized ponding where a few heavier showers pass by. The
coastal mountain slopes will do better, especially the southwest
facing slopes where an inch or slightly more is possible along the
favored San Bernardino slopes. West-Southwest winds are diminishing
along the desert slopes and will continue to trend lower overnight.

Previous Discussion...

Forecast Highlights:
*Gusty winds and isolated showers tonight ahead of the main front.
*Cool conditions with widespread gusty west to southwest winds,
rain, and mountain snow Wednesday and Thursday.
*Snow level will drop to 4000-4500 feet by Thursday.

As the low pressure system moves south from the Pacific Northwest
cooler conditions and increased cloud coverage is expected.
Temperatures will decrease further tomorrow with high temperatures
5 to 10 degrees cooler than today west of the mountains and 10 to
15 degrees cooler than today in the mountains and deserts.
Southwest to west winds will increase over the mountains and into
portions of the deserts this afternoon and evening. Peak wind
gusts of 40 to 55 mph are expected in the mountains and deserts.
A few isolated showers are possible this evening in Orange County
and the coastal slopes of the San Bernardino mountains ahead of
the main band of precipitation.

The cold front and the associated band of precipitation are expected
late tonight into Wednesday morning. The precipitation is expected
to spread southeast across the area. Additional showers are expected
Wednesday afternoon and evening into Thursday with the greater
chances for the mountains and across San Diego County from the coast
to the mountains from island band convection. Models have trended
wetter for Thursday, particularly for San Diego County. There is
still some uncertainty surrounding Thursday's precipitation, with
some ensemble members showing higher amounts of precipitation and
some members showing little to nothing. There is also some
instability with the passing system Thursday, bringing a chance of
thunderstorms to the area mainly Thursday morning into early
afternoon. Through Thursday, the current forecast for rainfall is
from one-tenth to three-tenths of an inch in Orange County and the
Inland Empire, two-tenths to four-tenths of an inch in coastal and
inland San Diego county, three-tenths to an inch on the coastal
mountain slopes, with less than one- tenth inch in the deserts.

The snow level will lower to 5500 to 6000 feet on Wednesday and 4000
to 4500 feet on Thursday. Up to four inches of snowfall is possible
in the mountains, mostly above 5500 to 6000 feet. The bulk of the
snowfall is expected Wednesday night into Thursday morning with the
second round of precipitation.

For Thursday, additional periods of stronger winds are expected from
the coastal waters into the deserts. There is still some uncertainty
in wind speeds near the coast, but the ECMWF EFI and shift of tails
is showing winds in the 90th percentile over the waters and 80th
percentile at the beaches. Strongest wind gusts near the coast could
reach near 35 mph later Wednesday afternoon into Thursday morning.

Drier conditions expected into the weekend. There is a chance of
frost forming in the High Desert on Friday morning, with lows
forecast to drop to the low 30s. Warmer conditions are expected on
Friday, with highs forecast to be 5 to 10 degrees warmer than
Thursday. Even with the warming, high temperatures will remain at
least a few degrees below average into early next week. Winds will
briefly turn offshore on Friday, but do not look impactful at this
time. Latest guidance is showing another incoming trough passing to
our north Monday, brining additional rounds of precipitation.
Current forecast for Monday follows the NBM with slight chances of
rain. Confidence in exact timing and amounts of rain is low at this
time. Periods of stronger west winds expected over the mountains and
deserts with this passing system.

&&

.AVIATION...
020330Z...BKN-OVC cloud layers with bases 2500-3500 ft MSL and tops
to 7000 ft MSL along and west of the mountains into Wednesday
morning, obscuring coastal mountain slopes. A band of showers NW to
SE across the area 08-22Z, locally lowering CIGS to 1500 ft MSL with
3-5 sm vis. After the rain band passes, cloud bases will generally
be above 3000 ft MSL with higher terrain remaining obscured.
Additional showers developing late Wednesday night.

Strengthening southwest to west winds of 15-25 kt with gusts 35-45
kt continuing through Wednesday evening. MDT-STG up/downdrafts,
rotors, and pockets of LLWS continuing over and east of the
mountains.

&&

.MARINE...
Westerly winds will increase and seas will build as a storm system
moves through the coastal waters late tonight through Thursday,
producing hazardous conditions for small craft. A Small Craft
Advisory will remains in effect from Wednesday morning to Thursday
evening.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until midnight PDT tonight for Riverside County
     Mountains-San Diego County Deserts-San Diego County
     Mountains-San Gorgonio Pass Near Banning.

PZ...Small Craft Advisory from 7 AM Wednesday to 8 PM PDT Thursday
     for Coastal Waters from San Mateo Point to the Mexican
     Border and out to 30 nm-Waters from San Mateo Point to the
     Mexican Border Extending 30 to 60 nm out including San
     Clemente Island.

&&

PUBLIC...Gregoria (Update)/CO (Previous Discussion)
AVIATION/MARINE...SS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 3:29 AM PDTWinter Weather AdvisorySGXRiverside, San Bernardino, San Diego31 hr
Nov 2, 10:40 AM PDTGale WarningSGX33 hr

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.